OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 61, Iss. 8 — Aug. 1, 1971
  • pp: 1051–1059

Second Moment of a Wave Propagating in a Random Medium

WILBUR P. BROWN, JR.  »View Author Affiliations


JOSA, Vol. 61, Issue 8, pp. 1051-1059 (1971)
http://dx.doi.org/10.1364/JOSA.61.001051


View Full Text Article

Acrobat PDF (866 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The Bethe—Salpeter equation for the second moment of a wave propagating in a random media is solved in the ladder approximation. The solution obtained applies to propagation problems in which the wavelength is much smaller than the scale of the inhomogeneities, and the product of the rms index fluctuation, the wavenumber, and a characteristic scale length of the inhomogeneities is also much smaller than unity. The field is assumed given on an initial plane and to have appreciable amplitude over a domain many wavelengths in extent in this plane. It is not required, however, that this domain be larger than the scale of the inhomogeneities. Quantitative results are given for a gaussian beam. We show that the ensemble-averaged distribution of irradiance remains gaussian and give the e-folding radius of this distribution. The two-point correlation function of the field in such a beam is shown to depend only on the distance between the points, not on their relative position within the beam. The coherence properties of the beam are expressed in terms of a coherence length. We also consider the ensemble-averaged interference pattern of the field from multiple apertures and verify that well-defined interference fringes occur only when the apertures are separated by a distance smaller than the coherence length of the individual beams. The solution of the Bethe—Salpeter equation obtained here satisfies an equation derived by Beran. We show that the local-independence assumption used by Beran is valid for sufficiently weak inhomogeneities.

Citation
WILBUR P. BROWN, JR., "Second Moment of a Wave Propagating in a Random Medium," J. Opt. Soc. Am. 61, 1051-1059 (1971)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-61-8-1051

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited